Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Indianapolis, IN

March 10, 20096 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 10, 2009, 11:28 PM EDT for 6 counties in Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2009, 11:28 PM EDT (03:28 UTC)
Expired
Mar 11, 2009, 12:15 AM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clinton County, IN, Delaware County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 110328
SVRIND
INC023-035-057-067-095-159-110415-
/O.NEW.KIND.SV.W.0010.090311T0328Z-090311T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1128 PM EDT TUE MAR 10 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLINTON COUNTY IN CENTRAL INDIANA...
  NORTHERN HAMILTON COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL INDIANA...
  NORTHERN MADISON COUNTY IN CENTRAL INDIANA...
  TIPTON COUNTY IN CENTRAL INDIANA...
  NORTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 1215 AM EDT

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEMPTON...OR 17 MILES SOUTH
  OF KOKOMO...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIPTON BY 1135 PM EDT...
  WINDFALL BY 1140 PM EDT...
  ELWOOD BY 1145 PM EDT...
  FRANKTON BY 1150 PM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 41 AND 52.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4040 8586 4039 8526 4024 8523 4014 8624
      4031 8628 4047 8609 4049 8593
TIME...MOT...LOC 0328Z 259DEG 45KT 4024 8614

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 110351
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 PM EDT TUE MAR 10 2009

INC023-057-067-159-110400-
/O.CAN.KIND.SV.W.0010.000000T0000Z-090311T0415Z/
CLINTON-HAMILTON-HOWARD-TIPTON-
1150 PM EDT TUE MAR 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON...TIPTON...
SOUTHEASTERN CLINTON AND SOUTHEASTERN HOWARD COUNTIES IS CANCELLED...

THE STORM HAS EXITED THE AREA. WIND GUSTS OF UP TO 40 MPH ARE STILL 
POSSIBLE. 

LAT...LON 4025 8524 4018 8586 4026 8586 4040 8586
      4040 8576 4039 8526
TIME...MOT...LOC 0350Z 259DEG 45KT 4029 8578

$$

INC035-095-110415-
/O.CON.KIND.SV.W.0010.000000T0000Z-090311T0415Z/
DELAWARE-MADISON-
1150 PM EDT TUE MAR 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHERN DELAWARE AND NORTHERN MADISON COUNTIES...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ELWOOD...OR 14 MILES
SOUTHWEST OF FAIRMOUNT...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORESTES BY 1155 PM EDT...
  SUMMITVILLE BY MIDNIGHT EDT...
  GASTON BY 1205 AM EDT...
  MATTHEWS BY 1210 AM EDT...

LAT...LON 4025 8524 4018 8586 4026 8586 4040 8586
      4040 8576 4039 8526
TIME...MOT...LOC 0350Z 259DEG 45KT 4029 8578

$$

JOHNSON
000 
WWUS53 KIND 110414
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1214 AM EDT WED MAR 11 2009

INC035-095-110423-
/O.EXP.KIND.SV.W.0010.000000T0000Z-090311T0415Z/
DELAWARE-MADISON-
1213 AM EDT WED MAR 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DELAWARE AND NORTHERN
MADISON COUNTIES WILL EXPIRE AT 1215 AM EDT...


LAT...LON 4025 8524 4018 8586 4026 8586 4040 8586
      4040 8576 4039 8526
TIME...MOT...LOC 0413Z 259DEG 45KT 4034 8541

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 7:25 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 10, 7:25 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT TUE MAR 10 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

LINE OF SHRA AND TSRA DEVELOPING TO THE WEST AHEAD OF A SLOW
MOVING COLD FRONT. WINDS WILL INCREASE FROM THE SOUTHWEST AT
15-20KTS WITH GUSTS 30-35KTS FOR SEVERAL HOURS THIS EVENING AND
INTO THE OVERNIGHT. RAIN WILL ARRIVE AS EARLY AS 130Z IN LAF BUT
CLOSER TO 3-4Z ELSEWHERE. WILL GO WITH MVFR CONDITIONS AND INCLUDE
VCTS AND CB QUALIFIER. CONFIDENCE IN STORM LOCATION LOW GIVEN THE
NATURE OF THE SYSTEM WITH A LARGE AREA OF RAIN CONTAINING JUST A
FEW ISOLATED EMBEDDED TSRA. BY 5-6Z THE TSRA THREAT WILL END AND
THE FRONT WILL CROSS THE AREA BETWEEN 06-09Z. WIND SHIFT TO
NORTHWEST AND SPEED WILL REMAIN 15-20KTS WITH GUSTS 25-30KTS.
SKIES SHOULD CLEAR TOWARDS 12Z WED AND WILL GO WITH VFR SKIES
AFTER THEN ALONG WITH SHARPLY DIMINISHING WINDS AS HIGH PRESSURE
BUILDS IN FROM THE NORTHERN PLAINS.

&&

.PREV DISCUSSION... /ISSUED 307 PM EDT TUE MAR 10 2009/

DISCUSSION...FORECAST FOCUS WILL BE ON THUNDERSTORMS TONIGHT.

TONIGHT...WARM MOIST AIR AHEAD OF A COLD FRONT THAT WAS OVER NW
MISSOURI AT 19Z WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS
EVENING. SOME AREAS OF SUN WERE PEEKING THROUGH THE CLOUD COVER
ALLOWING TEMPS TO RISE INTO THE LOW 70S THROUGH MOST OF THE CWA.
INDIANAPOLIS HAS TIED THE MAX TEMP RECORD OF 72 SET IN 1925.  THERE
IS STILL SOME CHANCE FOR SEVERE THIS EVENING SO WILL CONTINUE TO
MONITOR CONVECTIVE POTENTIAL.

MODELS HAVE BEEN PRETTY CONSISTENT WITH FROPA FROM 03Z-05Z AND WILL
BRING SIGNIFICANTLY COLDER AIR IN TONIGHT AND TOMORROW.
WIND WILL PICK UP AHEAD OF THE FRONT AND WIND GUSTS AROUND 40 MPH
ARE POSSIBLE FOR A FEW HOURS AFTER THE FRONT PASSES.

WEDNESDAY...COLD AIR IN THE WAKE OF THE FRONT WILL ONLY ALLOW TEMPS
TO RISE INTO THE UPPER 30S AND LOWER 40S.  CLOUDS WILL CLEAR OUT AND
A SUNNY AND COLD DAY CAN BE EXPECTED.  WEDNESDAY NIGHT WILL BRING
THE COLDEST AIR SOUTH INTO CENTRAL INDIANA.  AREAS FROM LAF-OKK-MIE
WILL SEE TEENS FOR LOWS BUT A NORTH WIND AROUND 10-15 MPH WILL
PREVENT TEMPS FROM DROPPING MUCH LOWER.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL DRIFT EAST AND
TEMPERATURES WILL BEGIN TO REBOUND FROM THE 40S ON THURSDAY TO THE
50S BY SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY...AN H5 LOW WILL MOVE FROM THE SOCAL
COAST TO THE PLAINS AS IT WEAKENS.  WARM MOIST FLOW AHEAD OF THE
SYSTEM WILL BRING A CHANCE OF RAIN TO CENTRAL AND SOUTHERN INDIANA
LATE IN THIS WEEK.  A SECOND H5 TROF APPOROACHES FROM THE PAC NW AND
WILL FOLLOW THE AFOREMENTIONED WAVE BRINGING ANOTHER ROUND OF PRECIP
TO THE EARLY PART OF NEXT WEEK.  TEMPERATURES WILL BE MILD IN THE
MID AND UPPER 50S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, Mar 10, 4:07 AM EDT, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 AM EDT TUE MAR 10 2009

INZ030-031-036>042-044>049-052>057-061>065-068>072-110815-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-043-051-060-067-110815-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE TIPPECANOE AND WABASH
RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH AND TIPPECANOE RIVERS.
HEAVY RAINFALL TONIGHT THROUGH TUESDAY NIGHT COULD MAKE THIS
FLOODING WORSE...ESPECIALLY IF THE AXIS OF HEAVY RAINFALL SETS UP
ALONG THE TIPPECANOE BASIN. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:59 PM EDTWind AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more9 hr
Mar 11, 12:19 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.